Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 245, NWS Jackson, MS

May 20, 2016Forrest County, Lamar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 20, 2016, 12:10 AM CDT for Forrest County, Lamar County, Mississippi. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2016, 12:10 AM CDT (05:10 UTC)
Expired
May 20, 2016, 1:15 AM CDT
In force
65 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Forrest County, MS, Lamar County, MS

What was reported inside it

TimeReportWhereRemark
May 20, 12:48 AM CDTTSTM WND DMG3 Sse Sunrise, MSTREE DOWN ON RUGER RD NEAR OLD RIFFLE RANGE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 10:52 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 5.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2016-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2016-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2145 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

508 
WUUS54 KJAN 200510
SVRJAN
MSC035-073-200615-
/O.NEW.KJAN.SV.W.0245.160520T0510Z-160520T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1210 AM CDT FRI MAY 20 2016

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORREST COUNTY IN SOUTHEASTERN MISSISSIPPI...
  SOUTHEASTERN LAMAR COUNTY IN SOUTHEASTERN MISSISSIPPI...

* UNTIL 115 AM CDT

* AT 1210 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR LUMBERTON TO NEAR MCHENRY...MOVING NORTHEAST AT
  50 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PURVIS AROUND 1220 AM CDT. 
  PINE RIDGE AND ROCK HILL AROUND 1225 AM CDT. 
  MCLAURIN AROUND 1235 AM CDT. 
  PETAL AND SUNRISE AROUND 1240 AM CDT. 
  MACEDONIA AROUND 1250 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3100 8934 3101 8935 3101 8942 3098 8943
      3098 8947 3100 8948 3100 8950 3101 8950
      3101 8955 3100 8955 3100 8957 3104 8961
      3144 8923 3143 8915 3091 8914 3091 8934
TIME...MOT...LOC 0510Z 223DEG 44KT 3103 8951 3074 8919 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

EEC
2 follow-up statements
622 
WWUS54 KJAN 200534
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1234 AM CDT FRI MAY 20 2016

MSC035-073-200615-
/O.CON.KJAN.SV.W.0245.000000T0000Z-160520T0615Z/
FORREST MS-LAMAR MS-
1234 AM CDT FRI MAY 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR FORREST AND SOUTHEASTERN LAMAR COUNTIES...

AT 1234 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR PURVIS TO 7 MILES EAST OF MAXIE...MOVING NORTHEAST
AT 45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  HATTIESBURG AROUND 1240 AM CDT. 
  PETAL AND SUNRISE AROUND 1255 AM CDT. 
  MACEDONIA AROUND 100 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3100 8934 3101 8935 3101 8942 3098 8943
      3098 8947 3100 8948 3100 8950 3101 8950
      3101 8955 3100 8955 3100 8957 3104 8961
      3144 8923 3143 8915 3091 8914 3091 8934
TIME...MOT...LOC 0534Z 212DEG 37KT 3120 8945 3100 8908 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

EEC
115 
WWUS54 KJAN 200550
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1250 AM CDT FRI MAY 20 2016

MSC035-073-200615-
/O.CON.KJAN.SV.W.0245.000000T0000Z-160520T0615Z/
FORREST MS-LAMAR MS-
1250 AM CDT FRI MAY 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHEASTERN FORREST AND EAST CENTRAL LAMAR COUNTIES...

AT 1249 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HATTIESBURG TO NEAR BEAUMONT...MOVING NORTHEAST AT 50
MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  MACEDONIA AROUND 100 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3116 8949 3144 8923 3143 8915 3105 8915
TIME...MOT...LOC 0549Z 223DEG 44KT 3133 8931 3113 8894 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

EEC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 11:13 PM CDT, 57 minutes earlier.

Area forecast discussion, May 19, 11:13 PM CDT, 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1113 PM CDT THU MAY 19 2016

.UPDATE...Did a quick update to include mention of severe storms
tonight over our three southeast most counties. the mcs over southern
Louisiana will continue to track east northeast and a few storms
capable of damaging wind gusts may spread across the southern
portions of Marion, Lamar and Forest counties during the next few
hours. This complex will be east of our cwa before sunrise. /22/

&&

.PREV DISCUSSION... /issued 921 PM CDT THU MAY 19 2016/

UPDATE...have lowered pops significantly and removed thunder
tonight across the northern half of the cwa. An mcs moving east
across southern Louisiana this evening will limit any deep moisture
return and the stalled frontal boundary looks to remain south of our
cwa. Instability and the greatest chance for rain will occur along
and south of hwy 84. Light rain will remain possible over our
northern half tonight as a shortwave nearing the Arklatex region
shifts east but water vapor imagery also shows drier air spreading
east in its wake that wl limit convection early Friday morning. QPF
amounts tonight across the northern half of the area were lowered
with the evening update as well. /22/

AVIATION...VFR conditions were still being observed areawide at 02z
and wl continue at most taf sites until after 09z. The exception wl
be at HBG where the tsra activity wl result in lower flight
categories by 05z. Tsra activity now looks to remain confined to the
south tonight. Elsewhere...MVFR/IFR cigs wl likely develop after 09z
and continue through 15z Fri. MVFR conds with scattered TSRA
activity wl develop Fri then shift east Fri evening. VFR conds are
expected to return Fri evening. /22/

PREV DISCUSSION... /issued 420 PM CDT THU MAY 19 2016/

DISCUSSION...All day we have been watching showers and
thunderstorms edge closer to the region from the west, out of
eastern Texas. The latest trend is focusing by far the most intense
convection on a path into the northwestern Gulf of Mexico after just
moving off of the southeastern Texas coast. This trend, while not
forecast terribly well by the consensus of short range models, is
not surprising considering the surface front (separating marginally
unstably inland air from the juicy and definitely unstable Gulf air
mass) lies roughly along and parallel to the Gulf Coast. The
potential for a large thunderstorm complex moving east in the
vicinity of the Gulf Coast raises the prospect for precip potential
getting compromised somewhat inland in our region as Gulf moisture
transport gets effectively cut off. For this reason I did not go
over 80 PoPs through tomorrow, but kept rain chances fairly high in
many areas since the atmosphere should still be able to squeeze out
some showers and embedded thunderstorms in our region considering
the non-negligible short wave which will be moving overhead and
working with a bit of (mainly elevated) instability. Needless to say
(especially considering words expressed thus far) the potential for
severe weather in our region is not nearly high enough to consider
adding anything in the HWO or graphics at this time. Certainly a few
strong storms cannot be ruled out later tonight and again through
tomorrow, mainly in southern zones, where a cell producing brief
gusty winds and maybe some small hail is not impossible.

Best guess is that a wave of showers and embedded thunderstorms will
move across the region tonight and clear out early tomorrow,
although the main cold front will still have until tomorrow night to
swing well into the region from the northwest. This incoming front
should trigger some additional showers and thunderstorms, especially
along and southeast of the Natchez Trace Corridor, midday through
early evening tomorrow. Once again, no severe weather is anticipated
with this activity although a strong storm cannot be ruled out. By
late tomorrow evening conditions should be drying out although at
least patchy fog is possible late Friday night in southeastern
Mississippi.

This weekend still looks to be quite nice for late May standards
although the afternoon will be a bit warm across areas especially
south of I-20. Forecast high temps were adjusted toward the higher
end of the guidance envelope over this time frame and through the
first few days of next week as models continue a subtle trend of
focusing the coolest air in the wake of the cold front well to our
northeast. Otherwise, the forecast into the middle of next week only
received quite minor tweaks from the previous forecast with rain
chances gradually increasing again, particularly over northern
zones, before the end of the long term period. The relevant portion
of the prior forecast discussion is attached below. /BB/

PREV DISCUSSION... /issued 355 AM CDT THU MAY 19 2016/

Long Term (Tuesday and Wednesday): The pattern will begin to change
by the middle of the week as an upper trough carves out over the
western US and the subtropical jet gets in on the act, extending
northward into TX and LA. This will result in falling surface
pressures and increased storminess across the Plains - with some
activity possibly reaching into the MS Valley by Tuesday and
Wednesday (though there remain discrepancies in model solutions with
respect to timing/location specifics). Forcing mechanisms aside,
there will be a gradual uptick in low level moisture/instability
each day which could contribute to increasing diurnal rain chances.
For now isolated/scattered POPs have been introduced from west to
east Tuesday into Wednesday. Further refinements will be made as
this time frame comes into better focus. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       66  81  62  84 /  59  74  15   3
Meridian      66  79  62  83 /  43  81  24   4
Vicksburg     66  82  62  84 /  67  61  10   1
Hattiesburg   69  82  64  87 /  80  83  24   5
Natchez       66  83  62  83 /  77  59  14   3
Greenville    63  79  60  82 /  24  48   9   1
Greenwood     62  79  60  82 /  24  69  10   2

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&

BB/DL
Hazardous weather outlook, May 19, 2:12 PM CDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
212 PM CDT THU MAY 19 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
212 PM CDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

26

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:59 AM CDTSpecial Weather StatementJANJones46 min
May 20, 3:36 PM CDTSpecial Weather StatementJANWinston24 min
May 20, 4:02 PM CDTSevere Thunderstorm WarningJANLowndes13 min
May 20, 4:18 PM CDTSpecial Weather StatementJANLowndes27 min
May 20, 4:41 PM CDTSevere Thunderstorm WarningJANNoxubee19 min
May 20, 4:48 PM CDTSpecial Weather StatementJANNoxubee27 min
May 20, 5:01 PM CDTSevere Thunderstorm WarningJANNoxubee14 min
May 20, 5:16 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee14 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.